Set systems and families of permutations with small traces

Cited 2 time in webofscience Cited 0 time in scopus
  • Hit : 600
  • Download : 0
Let F be a family of permutations on [n] = {1. . . . . n} and let Y = {y(1) . . . . . y(m)} subset of [n], with y(1) < y(2) < . . . < y(m). The restriction of a permutation sigma on [n] to Y is the permutation sigma(vertical bar Y) on [m] such that sigma(vertical bar Y) (i) < sigma(vertical bar Y) (j) if and only if sigma (y(i)) < sigma (y(j)): the restriction of F to Y is F-vertical bar Y = {sigma(vertical bar Y) vertical bar sigma is an element of F}. Marcus and Tardos proved the well-known conjecture of Stanley and Will that for any permutation tau on [m] there is a constant c such that if no permutation in F admits tau as a restriction then F has size O(c(n)). In the same vein, Raz proved that there is a constant C such that if the restriction of F to any triple has size at most 5 (regardless of what these restrictions are) then F has size at most C-n. In this paper, we consider the following natural extension of Raz's question: assuming that the restriction of F to any m-element subset in [n] has size at most k, how large can F be? We first investigate a similar question for set systems. A set system on X is a collection of subsets of X and the trace of a set system R on a subset Y subset of X is the collection R-vertical bar Y = {e boolean AND Y vertical bar e is an element of R}. For finite X, we show that if for any subset Y subset of X of size b the size of R-vertical bar Y is smaller than 2(i)(b - i + 1) for some integer i then R consists of O(vertical bar X vertical bar(i)) sets. This generalizes Sauer's Lemma on the size of set systems with bounded VC-dimension. We show that in certain situations, bounding the size of R knowing the size of its restriction on all subsets of small size is equivalent to Dirac-type problems in extremal graph theory. In particular, this yields bounds with non-integer exponents on the size of set systems satisfying certain trace conditions. We then map a family F of permutations on [n] to a set system R on the pairs of [n] by associating each permutation to its set of inversions. Conditions on the number of restrictions of F thus become conditions on the size of traces of R. Our generalization of Sauer's Lemma and bounds on certain Dirac-type problems then yield a delineation, in the (m, k)-domain, of the main growth rates of F as a function of n. (c) 2012 Elsevier Ltd. All rights reserved.
Publisher
ACADEMIC PRESS LTD- ELSEVIER SCIENCE LTD
Issue Date
2013-02
Language
English
Article Type
Article
Keywords

GEOMETRIC PERMUTATIONS; NUMBERS; GRAPHS

Citation

EUROPEAN JOURNAL OF COMBINATORICS, v.34, no.2, pp.229 - 239

ISSN
0195-6698
DOI
10.1016/j.ejc.2012.06.007
URI
http://hdl.handle.net/10203/81927
Appears in Collection
CS-Journal Papers(저널논문)
Files in This Item
There are no files associated with this item.
This item is cited by other documents in WoS
⊙ Detail Information in WoSⓡ Click to see webofscience_button
⊙ Cited 2 items in WoS Click to see citing articles in records_button

qr_code

  • mendeley

    citeulike


rss_1.0 rss_2.0 atom_1.0